My name is Rachel and I have a problem with my libido

Bringing up the topic of sex makes people uncomfortable, so I’ve had to suffer in silence

Rachel O’Neill: ‘The problem isn’t that I can’t have sex, but rather I have absolutely no desire to do so.’

Rachel O’Neill: ‘The problem isn’t that I can’t have sex, but rather I have absolutely no desire to do so.’

 

As someone who has suffered from recurring depression and generalised anxiety disorder for as long as I can remember, it’s not an exaggeration to say that being prescribed antidepressants probably saved my life.

That’s a pretty powerful statement to put out into the open, but it is true. Without my daily dose of a small white pill, I’m not sure I’d still be here.

Antidepressants are something that many of us now take on a daily basis. Their types vary depending on the severity of your condition but both times I have been prescribed an SSRI antidepressant (selective serotonin reuptake inhibitor), a common first line treatment for anxiety and depression. Every day for the last year, I’ve taken a small 10mg dose of citalopram which allows the serotonin in my brain to stay there a little longer, increasing my mood and making me feel happier and more balanced.

That’s the theory at least, and in my case it seems to be working.

Side effects

No medication comes without side effects, though. While I’ve escaped some of the harsher ones such as insomnia, constipation and nausea, there is one that plagues me. One of the less well known side effects of SSRIs is decreased sexual desire and increased difficulty in having an orgasm. It’s a side effect that affects women more than men and is incredibly isolating and difficult to deal with.

Negotiating this when you’re a young person is nothing short of a nightmare. Our early 20s have been sold to us as a time to discover yourself sexually. You’re supposed to use it to find out what you like, who you like and why you like them.

An absence of libido makes this much harder because, without desire, how can you know how much you really want to be with someone?

The problem isn’t that I can’t have sex, but rather I have absolutely no desire to do so. I could easily go weeks or months without ever craving sex at all. Then, when I do have sex with someone, it’s incredibly hard to orgasm. Having an orgasm involves a fast drop in serotonin levels, something which your SSRI is actively working against.

As a result, I either can’t do it or just give up entirely.

Relationships then become increasingly difficult as the lines blur. I can go for weeks without sex while my partner wonders if it’s the medication or if I’ve stopped desiring him entirely. It’s a hard thing to understand when it’s not something that’s happening to you and so the feeling of rejection is totally understandable, even if it’s unjustified.

Sex is an important part of intimacy in a relationship, so when that breaks down it can leave both people confused, upset and seeking a solution that may not be there. The only way to avoid decreased sexual desire is to stop taking the antidepressant, something that many people, including myself, can’t do.

I cannot change my medication either as this is a common side effect with all SSRIs and my anxiety and depression isn’t serious enough to take another class of medication. So instead I’m trapped, needing the medication to function day to day but unable to find the desire to enjoy ourselves sexually. It’s a lonely place to be, particularly when it’s a subject that we, as a country, are poor at talking about openly.

Avoid eye contact

Bringing up the topic of sex makes people uncomfortable. They avoid making eye contact or hurry the conversation along, trying to finish it as quickly as possible. This makes talking about sexual problems incredibly difficult because you are faced with a situation where you have no one to turn to. So I’ve suffered in silence, wondering what’s wrong with me and whether I’ll ever be a normal 24-year-old woman.

It’s been portrayed to me from a young age that all I have to offer is my sex and sexuality. I know that I have other skills to offer the world but when I cannot perform a basic function as sex, I feel useless. So much so that when I cannot have sex, I automatically tell myself that I’m less because of it. Even though the reason I cannot or don’t want to have sex is beyond my control and is medically based, I still cannot forgive myself for it.

And so I find myself at an impasse.

I cannot come off my medication but my medication is partially contributing to my unhappiness. The only solution really to me is to start a conversation about it and hope that other people are going through something similar. What’s helped me a little is redefining what intimacy is to me.

Often it’s said that sex is the ultimate form of intimacy which isn’t true. Intimacy for me is being able to be your true self with someone who knows all your faults, flaws and problems and simply accepts them and does their best to help. The only way you get there is being open and honest with yourself, something that is not easy to do.

But I am going to have to try so here goes; my name is Rachel O’Neill and I have a problem with my libido.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.